Back to Journals » Therapeutics and Clinical Risk Management » Volume 10

Schizophrenia relapse after stopping olanzapine treatment during pregnancy: a case report

Authors Ifteni P, Moga MA, Burtea V, Correll CU

Received 3 July 2014

Accepted for publication 19 August 2014

Published 23 October 2014 Volume 2014:10 Pages 901—904

DOI https://doi.org/10.2147/TCRM.S70545

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 4

Editor who approved publication: Professor Garry Walsh

Petru Ifteni,1,2 Marius A Moga,1 Victoria Burtea,1,2 Christoph U Correll3,4

1Faculty of Medicine, Transilvania University, Brasov, Romania; 2Psychiatry and Neurology Hospital, Brasov, Romania; 3Department of Psychiatry, The Zucker Hillside Hospital, North Shore-Long Island Jewish (LIJ) Health System, New York, NY, USA; 4Hofstra North Shore-LIJ School of Medicine, New York, NY, USA

Abstract: Women with schizophrenia have a high risk for symptom exacerbation or relapse during pregnancy and thereafter. Relapses are more frequent when antipsychotics are discontinued. This paper describes the case of a 28-year old woman with schizophrenia who continued treatment with olanzapine during the first trimester. Olanzapine, a second-generation antipsychotic, was administered at a therapeutic dose from week 1 of gestation until week 13 when she reported the pregnancy to her psychiatrist. Despite the psychiatrist’s recommendation to continue treatment, the patient stopped olanzapine at 20 weeks. She was hospitalized at week 36 for a schizophrenia relapse and was transferred to the obstetrics department where she gave birth by Cesarean section to a normal child. This case is important, illustrating the perils of unplanned pregnancy during antipsychotic treatment and abrupt discontinuation. Ultimately, clinical decisions should be made on a case-by-case basis, weighing the risks to the mother in terms of symptom exacerbation and relapse if antipsychotic treatment is discontinued, and the potential risk to the fetus regarding possible teratogenic effects of continued antipsychotic treatment.

Keywords: relapse, pregnancy, schizophrenia, olanzapine

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Readers of this article also read:

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Corrigendum: Softec HD hydrophilic acrylic intraocular lens: biocompatibility and precision

Espandar L, Sikder S, Moshirfar M

Clinical Ophthalmology 2011, 5:159-160

Published Date: 6 February 2011

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010